Texas, 2011

Drought in Texas, July 26 to 31, 2011

July 26 to 31, 2011 · NWS FWD · 6 events in 6 counties and zones

July was another abnormally dry month with no local observation sites receiving more than an inch of rain. Drought conditions worsened across the Fort Worth County Warning Area (CWA) and by the end of the month all but 6 of the 46 counties were classified in severe drought (D2) or worse according to the US Drought Monitor.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

July was another abnormally dry month with no local observation sites receiving more than an inch of rain. Drought conditions worsened across the Fort Worth County Warning Area (CWA) and by the end of the month all but 6 of the 46 counties were classified in severe drought (D2) or worse according to the US Drought Monitor. Half of the 46 counties, mainly located in the western and southern areas of the CWA, were classified in exceptional drought (D4). At the end of the month, burn bans were in effect for all but one county. Most of the area lakes continued to suffer and water levels continued to drop well below conservation levels, with some lakes more than 10 feet below normal values. The low lake levels caused many cities to implement water restrictions on residents. The agriculture community also continued to experience detrimental conditions. Hay production was nearly halted with most farmers only producing a small fraction of what is produced in a normal season. Hay prices were up to $90 a bale, which is almost double the normal price. Many cattle farmers had to sell their cows early because of the scarcity of grasses and hay. Corn farmers also witnessed poor corn production and had to try to grow other crops to salvage their growing season. The drought has also caused trees to suffer, with many trees dying or toppling due to weakened roots from little rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 25, 10:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 25, 10:32 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1132 PM CDT MON JUL 25 2011

.AVIATION...
VFR WITH SOUTH FLOW CONTINUES. SHOWERS LOOK OVER FOR THIS
EVENING. MAY NEED TO ADD CB TOMORROW AFTERNOON AGAIN...BUT WILL
HAVE TO WAIT AND SEE WHERE THE BEST MOISTURE WILL BE BEFORE
COMMITTING. AT ANY RATE...COVERAGE WILL CONTINUE TO BE VERY
MODEST...FEW TO ISOLATED. 84

&&

.UPDATE...
WEAK IMPULSE CONTINUES TO ROTATE AROUND THE PERIPHERY OF THE UPPER
HIGH AND IS SUPPORTING ADDITIONAL DEVELOPMENT OF SHOWERS AND A FEW
THUNDERSTORMS ACROSS SOUTHERN OKLAHOMA. THESE APPEAR LIKELY TO
MOVE INTO AT LEAST FAR NORTHER PORTIONS OF NORTH TEXAS...SO WILL
ADD SOME 20 POPS IN FOR THE NEXT FEW HOURS. OTHERWISE...NO
SIGNIFICANT CHANGES TO THE PREVIOUS FORECAST.

DUNN

&&

.PREV DISCUSSION... /ISSUED 340 PM CDT MON JUL 25 2011/
A STRONG UPPER LEVEL RIDGE CONTINUES TO DOMINATE THE SOUTHERN
HALF OF THE UNITED STATES TODAY...RESULTING IN ABOVE NORMAL
TEMPERATURES AND BELOW NORMAL PRECIPITATION ACROSS NORTH TEXAS. AS
OF 3 PM TEMPERATURES RANGED FROM 100 TO 107 THROUGHOUT MOST OF
REGION. HOWEVER A FEW LOCATIONS TO THE NORTHEAST AND SOUTHEAST
WERE STILL IN THE 90S DUE TO SOME MID LEVEL CLOUD COVER. STRONG
DAYTIME HEATING AND HIGH AMOUNTS OF MOISTURE HAS RESULTED IN THE
DEVELOPMENT OF A LARGE AREA OF CUMULUS CLOUDS MAINLY TO THE WEST
OF INTERSTATE 35. THIS REGION WILL BE FAVORABLE FOR ISOLATED
SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON THROUGH
SUNSET.

MOISTURE IS EXPECTED TO QUICKLY INCREASE FROM THE EAST TONIGHT
AND INTO TOMORROW AFTERNOON. SOME ISOLATED MID LEVEL ACTIVITY MAY
FORM EARLY TOMORROW MORNING ACROSS THE EASTERN ZONES BUT THE
HIGHEST CHANCES FOR RAIN WILL BE IN THE AFTERNOON AS DAYTIME
HEATING WORKS TO DESTABILIZE THE ATMOSPHERE. ONCE AGAIN...RAIN
CHANCES WILL DECREASE AFTER SUNSET. THE UPPER LEVEL RIDGE WILL
CONTINUE TO HOLD ACROSS THE REGION THROUGH THE REST OF THE WEEK
AND INTENSIFY ACROSS THE PLAINS THROUGH THE WEEKEND. THIS WILL
RESULT IN DECREASED MOISTURE AND INCREASED SUBSIDENCE ACROSS NORTH
TEXAS.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  83 102  82 103  83 /  10  10   5   0   0
WACO, TX              80 103  80 104  79 /  10  10   5   5   0
PARIS, TX             79  99  80 102  80 /  10  20  10   5   5
DENTON, TX            80 101  80 102  79 /  10  10   5   0   0
MCKINNEY, TX          79  99  78 102  79 /  10  10   5   0   0
DALLAS, TX            83 102  83 103  83 /  10  10   5   0   0
TERRELL, TX           80 100  79 103  80 /  10  20   5   5   5
CORSICANA, TX         79 101  78 102  78 /  10  20   5   5   5
TEMPLE, TX            76 102  78 102  77 /  10  20  10   5   0
MINERAL WELLS, TX     79 104  80 106  77 /  10  10   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR TXZ091>095-100>107-
115>123-131>135-143>146-157>160-174.

&&

 /
Hazardous weather outlook, Jul 25, 2:17 PM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
317 PM CDT MON JUL 25 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-261130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
317 PM CDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR MUCH OF NORTH TEXAS.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF
NORTH TEXAS. GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING
ARE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH TUESDAY EVENING.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF
NORTH TEXAS ON TUESDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

92

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Cooke

When
July 26, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cooke forecast zone
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county was not in drought at the beginning of the month. With little rainfall, the county was classified as severe drought (D2) by the last week of the month.

Drought, Delta

When
July 26, 12:00 AM CST to July 31, 11:59 PM CST
Where
Delta forecast zone
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county was not in drought at the beginning of the month. With little rainfall, the county was classified as severe drought (D2) by the last week of the month.

Drought, Fannin

When
July 26, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fannin forecast zone
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county was not in drought at the beginning of the month. With little rainfall, the county was classified as severe drought (D2) by the last week of the month.

Drought, Grayson

When
July 26, 12:00 AM CST to July 31, 11:59 PM CST
Where
Grayson forecast zone
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county was not in drought at the beginning of the month. With little rainfall, the county was classified as severe drought (D2) by the last week of the month.

Drought, Lamar

When
July 26, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lamar forecast zone
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county was not in drought at the beginning of the month. With little rainfall, the county was classified as severe drought (D2) by the last week of the month.

Drought, Rains

When
July 26, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rains forecast zone
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county was not in drought at the beginning of the month. With little rainfall, the county was classified as severe drought (D2) by the last week of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331080, 331081, 331082, 331084, 331085, 331086.